Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 29, NWS Gaylord, MI

March 17, 2012

NWS Gaylord, MI issued this small craft advisory at Mar 17, 2012, 4:34 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2012, 4:34 PM EDT (20:34 UTC)
Expired
Mar 17, 2012, 8:00 PM EDT
In force
3 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WHUS73 KAPX 172034
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT SAT MAR 17 2012

LMZ344>346-180000-
/O.NEW.KAPX.SC.Y.0029.120317T2034Z-120318T0000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
434 PM EDT SAT MAR 17 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 17, 4:00 PM EDT, 34 minutes earlier.

Area forecast discussion, Mar 17, 4:00 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SAT MAR 17 2012

.SYNOPSIS...
ISSUED AT 350 PM EDT SAT MAR 17 2012

HIGH PRESSURE WILL CONTINUE TO SUPPRESS MOST OF THE CLOUD COVER
ACROSS THE NORTH WOODS INTO THE WEEKEND. TO KEEP IN LINE WITH THE
SPRING LIKE CONDITIONS...A SCATTERED SHOWER OR CLAP OF THUNDER CAN
NOT BE RULED OUT OVER THE WEEKEND...BUT MOST LOCATIONS WILL REMAIN
DRY. TEMPERATURES WILL REMAIN SIGNIFICANTLY WARMER THAN NORMAL INTO
NEXT WEEK...WITH THE POTENTIAL FOR MORE RECORD HIGHS ACROSS NORTHERN
MICHIGAN.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 350 PM EDT SAT MAR 17 2012

UPPER LEVEL RIDGING IS OVER NRN MICHIGAN WITH A DEEP SW FLOW AND
VERY VERY WARM TEMPERATURES INTO THE 80S AND 70S. SOME OF THESE
READINGS HAVE BROKEN THE ALL TIME HIGHEST TEMPERATURE FOR THE
MONTH OF MARCH. SO...VERY ANOMALOUS. THE ATMOSPHERE IS DRY ACROSS
THE EASTERN HALF OF THE CWA VERIFIED BY LATEST WV IMAGERY. THE
WESTERN HALF HAS SEEN PWATS CLIMB TO 1.25". WITH REMNANT H8 LLJ
OF 30-35KTS LIKELY ACCELERATED AND LIFTED BY THE STABLE DOME OF
AIR OVER LAKE MICHIGAN...A FEW SHOWERS/STORMS HAVE BEEN ABLE TO
FIRE OFF ON LEADING EDGE OF STEEPEST MID LEVEL LAPSE RATES UP TO
8.5C/KM. THESE SHOWERS ARE ALSO LIKELY BEING AIDED BY REMNANT MCV
LIFTING INTO THE CENTRAL PARTS OF LAKE MICHIGAN. THIS MCV WILL
LIFT THROUGH EASTERN UPPER BY 00Z...LIKELY ENDING SHOWERS/STORM
ACTIVITY.

HEADING INTO TONIGHT...THIS PIECE OF LLJ EXITS TO THE NE...AND SFC
GEOSTROPHIC WINDS SUGGESTING CORE OF THE LLJ WILL POKE FROM IOWA
THROUGH CENTRAL UPPER AND EASTERN LAKE SUPERIOR TONIGHT. THIS WILL
BE MORE NORTH AND WEST OF WHERE IT IS NOW...THE SHIFT SUPPORTED BY
THE EXPECTATION OF RISING MID LEVEL HEIGHTS TONIGHT. THAT SAID
THERE ARE MORE WIGGLES SEEN IN THE MID LEVEL FLOW UPSTREAM AND DO
NOT FEEL COMFORTABLE NOT HAVING AT LEAST A 20 PERCENT CHANCE OF
ADDITIONAL ACTIVITY FROM LAKE MICHIGAN INTO EASTERN UPPER TONIGHT.
CAN FORESEE THE BEST STORM DEVELOPMENT AGAIN OVER EASTERN LAKE
SUPERIOR WITH SIMILAR ASSISTANCE AS WHAT LAKE MICHIGAN IS DOING
FOR THE CONVECTION IN OUR AREA RIGHT NOW. THE MAIN WAVE NOW SEEN
LIFTING INTO MISSOURI...WITH ASSOCIATED CONVECTION WORKING INTO SW
ILLINOIS. THIS FEATURE IS DEFINITELY THE BEST LOOKING WAVE ON
SATELLITE...AND WILL BE THE IMPETUS FOR BETTER SHOWER/STORM
DEVELOPMENT ALONG AND NORTH OF THE OHIO RIVER VALLEY TONIGHT WITH
SECONDARY PIECE OF WEAKER LLJ. THIS ACTIVITY WILL NOT COME INTO
PLAY FOR NRN MICHIGAN. ANOTHER INTERESTING THING FOR TONIGHT WILL
BE THE RESURGENCE OF STRATUS AND FOG. THIS IS ALREADY BLOWING UP
THE NW SHORELINE OF LAKE MICHIGAN...AND WILL LIKELY AFFECT FAR
WESTERN MACKINAC COUNTY AT TIMES THROUGH TONIGHT. THE EASTWARD
PROGRESSION OF THIS DREARY WEATHER WILL BE IMPEDED BY RENEWED
EASTERLY FLOW CHANNELING THROUGH THE STRAITS..AS INDICATED BY MORE
HIGH RESOLUTION DATA. THIS EASTERLY FLOW MAY ALSO ALLOW LAKE HURON
STRATUS/FOG TO SNEAK BACK INTO AT LEAST EASTERN CHIP/MACK.

SUNDAY WILL BE INTERESTING. OUTSIDE OF DEALING WITH SOME EXTENT OF
FOG AND STRATUS TO START OUT THE DAY...WHICH WILL BURN OFF THROUGH
THE MORNING...WE WILL HAVE INCREASING SFC/LOW LEVEL DEW POINTS.
THESE ARE ALREADY NOTED ON LATEST VIS SATELLITE WITH CU FIELD
DEVELOPING NORTHWARD THROUGH SRN LOWER MICHIGAN. WE WILL HAVE A
SLIGHTLY LIGHTER WIND FIELD TOMORROW...AND THERE IS A MUCH BETTER
CHANCE FOR LAKE BREEZES TO DEVELOP. MANY TIMES LAKE BREEZES ARE
NOT ENOUGH...AS WE NEED SOME SORT OF SHORTWAVE ALOFT TO ASSIST. WE
DON'T APPEAR TO HAVE THAT ATTM. WITH SLIGHTLY RISING MID LEVEL
HEIGHTS...THE PATTERN CERTAINLY DOESN'T SUGGEST EVIDENCE OF A
WAVE. THUS...WOULD EXPECT MORE OF A SUBSIDENCE/STRENGTHENING
INVERSION TO CAP OFF THE ATMOSPHERE. THAT IS HINTED IN FORECAST
BUFR SOUNDINGS. WILL STILL HAVE SLIGHT 20 PERCENT CHANCES FOR
SHOWERS/STORMS WITHIN BEST CONVERGENCE EXPECTED TOMORROW IN FAR
NRN LOWER. THIS MINIMAL CHANCE WILL ALSO BE ACROSS WEAKER
CONVERGENCE OF NE LOWER. WE'VE HAD THESE SCENARIOS BEFORE...AND DO
NOT EXPECT ANYTHING TO GET OUT OF HAND...IF IT CAN GET GOING AT
ALL. HIGH TEMPS TOMORROW WILL BE SIMILAR TO TODAY...WITH READINGS
IN THE 70S AND LOWER 80S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 350 PM EDT SAT MAR 17 2012

...LONG STRETCH OF TREMENDOUS RECORD WARMTH CONTINUES WITH HIGH
PROBABILITY FOR SIX DAYS OF RECORD HIGHS WITH THE NEXT CHANCE FOR
MEANINGFUL RAIN ARRIVING SOMETIME ARRIVING THU-FRI...

FRI WAS DAY 1 OF MULTI-DAY STRING OF RECORD HIGHS. PLEASE FOLLOW OUR
WEB STORY FOR THE DETAILS. SOME LOCATIONS WILL BREAK THE ALL-TIME
WARMEST HIGH TEMP FOR MAR.

NO SUBSTANTIAL CHANGES IN FCST REASONING FROM YESTERDAY. HIGHLY
ANOMALOUS RIDGE WILL PREVAIL OVER THE ERN USA. THE WRN USA TROF WILL
CUT-OFF AND MEANDER SLOWLY EWD NEXT WEEK. THIS WILL BRING OUR NEXT
SUBSTANTIVE CHANCE OF R THU-FRI.

850 TEMPS AND 500 HGTS WILL BE 2-2.5 STANDARD DEVIATIONS ABOVE
NORMAL THRU WED. WE'RE NOW SEEING A 581 HGT AT 00Z/WED OVER BUF IN
THE SREF. THE NAM HAS A CLOSED 582 CONTOUR.

SUN NGT: TEMPS ARE 09Z SREF WITH BIAS CORRECTION APPLIED TO ACCOUNT
FOR DECENT RADIATING OVER NE LOWER AND TIP OF THE MITT.

MON-WED: P-M/SUNNY BEAUTIFUL AND DRY IN THE WARM SECTOR.

THUNDER: THE MSTR AND MODEST INSTABILITY WILL BE HERE BUT SUBSIDENCE
INVERSION AND LACK OF FORCING WILL PUT A LID ON ANY POTENTIAL THRU
PROBABLY WED. THE MAIN FORCING WILL BE TO THE W WITH THE DRYLINE/
COLD FRONT AND FAR TO THE N IN CANADA WITH THE WARM FRONT.

TEMPS: ABOVE AVERAGE CONFIDENCE THRU WED...BUT DIFF'S IN EWD
ADVANCEMENT OF CUT-OFF LOW DECREASES CONFIDENCE BEGINNING THU. IF
THIS LOW ENDS UP TOWARD THE SLOWER END OF THE GUIDANCE SPREAD...
THEN THU COULD BE JUST AS WARM AS WED.

AFTER SEEING WHAT HAPPENED TODAY...WE'RE STILL NOT WARM ENUF. HIGH
TEMPS HAVE BEEN INCREASED 3-6F MON-WED.

GIVEN ANOMALOUS NATURE OF TEMPS...HAVE USED CONSENSUS OF 2M GUIDANCE
/WITH BIAS CORRECTION TO ADD A FEW MORE DEG/ INSTEAD OF MOS FOR
MON-TUE. CONSENSUS 2M DWPTS APPEAR TO BE VERIFYING TOO HIGH. SO USED
CONSENSUS OF ALL GUIDANCE...WHICH HAS BEEN VERIFYING VERY WELL. WED
AND BEYOND IS FROM OUR USUAL BIAS WEIGHTED TEMP/DWPT GUIDANCE.

AM NOT ENTIRELY COMFORTABLE DROPPING WED HIGH TEMPS BACK 3-8F FROM
WHAT IS FCST TUE. GUIDANCE WAS EVEN COOLER. WITH HIGHLY MERIDIONAL
FLOW...CANNOT SEE MUCH MID-HIGH CLOUD ADVANCING IN WED W OF I-75.

COASTAL COMMUNITIES: YOU'LL GET QUITE WARM AS WELL...ESPECIALLY
UNTIL NOON AND PROBABLY LEVEL OFF THEREAFTER. LOW-LEVEL WINDS WILL
BE TOO STRONG FOR PURE LAKE BREEZES...BUT A SMALL WIND COMPONENT
PROBABLY TURNS ONSHORE EACH OF THE NEXT SEVERAL AFTERNOONS. THE
BEACHES WILL BE SUBSTANTIALLY COLDER WHERE WIND TURNS ONSHORE.

WINDS: GUSTY FROM THE S MON AFTN UP TO 22 KTS. TUE AFTN GUSTY FROM
THE SW UP TO 25 KTS. NIGHTTIME SPEEDS ARE BIAS CORRECTED CONSENSUS
OF 2M...BUT THAT WILL BE TOO LOW FOR DAYTIME MIXING. SO DAYTIME
SPEEDS ARE CONSENSUS OF ALL GUIDANCE.

SIGNIFICANT UNCERTAINTY REMAINS IN EVENTUAL OUTCOME OF THE CLOSED
LOW THAT DEVELOPS OVER THE DESERT SW. SEE HPC PMDEPD FOR THE
DETAILS. ONE THING IS CERTAIN...THIS WRN USA TROF WILL SPREAD MUCH
COOLER BUT SEASONABLE AIR OVER CANADA BY MIDWEEK AS IT HEADS E.
WHETHER THIS EVENTUALLY GETS YANKED INTO THE GTLKS IS UP FOR GRABS.
THE INTERACTION BETWEEN A SHRTWV TROF FCST OVER MANITOBA FRI AND THE
CUT-OFF LOW WILL BE THE DECIDING FACTOR. THE LAST 4 ECMWF RUNS HAVE
PERSISTED IN MODELING A DRASTIC RETURN TO NORMAL NEXT WEEKEND /HIGHS
IN THE 30S/. THE GFS HAS RESISTED UNTIL THE 12Z/17 RUN BUT NOT
NEARLY AS COLD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 219 PM EDT SAT MAR 17 2012

VERY DRY ATMOSPHERE RIGHT NOW...ALBEIT UNSTABLE. CU CAN'T EVEN
DEVELOP. VFR THROUGH MUCH OF THE NIGHT UNTIL SOME PATHY FOG CAN
REDEVELOP...BUT THIS SHOULD BE LATE TONIGHT INTO TOMORROW MORNING.
WINDS WILL NOT BE AS GUSTY TOMORROW WITH BETTER CHANCES FOR
DEVELOPING AFTERNOON LAKE BREEZES. ONLY VERY MINIMAL CHANCES FOR
AN ISOLATED SHOWER TO FLOAT OVER LAKE MICHIGAN TONIGHT. NOT BARELY
ENOUGH TO MENTION IN THE FORECASTS.

&&

.MARINE...
ISSUED AT 350 PM EDT SAT MAR 17 2012

SMALL CRAFT ADVISORY GUSTS WILL CONTINUE IN COASTAL CONVERGENCE
REGIONS FROM MANISTEE TO GRAND TRAVERSE LIGHT INTO SUNDOWN. WITH A
CONTIUED SOUTHERLY FLOW AND RELATIVELY TIGHT PRESSURE GRADIENT
THROUGH EARLY NEXT WEEK...THIS AREA...DESPITE INCREDIBLY STABLE
CONDITIONS...WILL SEE ADDITIONAL SMALL CRAFT ADVISORIES. ALL OTHER
NEARSHORE ARE EXPECTED TO BE BELOW ADVISORY LEVELS. A ROGUE SHOWER
WILL FLOAT ACROSS NRN LAKE MICHIGAN AT TIMES INTO TOMORROW
MORNING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ344>346.
LS...NONE.

&&

UPDATE...SD
SYNOPSIS...KB
SHORT TERM...SD
LONG TERM....JH
AVIATION...SD
MARINE...SD
Hazardous weather outlook, Mar 17, 4:05 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SAT MAR 17 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
405 PM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH SUNDOWN ACROSS FAR
NORTHERN SECTIONS OF LAKES MICHIGAN AND HURON...AS WELL AS ACROSS
EASTERN UPPER MICHIGAN. NO SEVERE THUNDERSTORMS ARE EXPECTED.

WATER LEVELS WILL REMAIN HIGH ON SOME AREA RIVERS DUE TO RECENT
RAINFALL AND SNOWMELT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON IN FAR
NORTHERN AND NORTHEAST LOWER MICHIGAN. SEVERE STORMS ARE NOT
EXPECTED.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

JZ/SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 5:53 AM EDTDense Fog AdvisoryAPXAlcona, Alpena, Arenac, Crawford, Gladwin, Iosco and 9 more7 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.